Missouri, 2016Tornado in Missouri, May 31, 2016
May 31, 2016 · NWS EAX · 1 event in 1 county or zone
A line of weak storms produced a landspout near Unionville, Missouri. It was caught on several videos and sent to the office via social media.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of weak storms produced a landspout near Unionville, Missouri. It was caught on several videos and sent to the office via social media.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 5:28 PM CST, 36 minutes earlier.
Area forecast discussion, May 31, 5:28 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT TUE MAY 31 2016
.Discussion...
Issued at 337 PM CDT TUE MAY 31 2016
Short range (Today through Thursday night):
A slow moving cold front is located across northwest Missouri this
afternoon. This front will be slowly forced southeastward across
the area by an upper level trough that will be moving from ND into
MN this evening tonight. Although the area remains uncapped this
afternoon isolation from blow off from earlier convection over
Kansas has limited instability. Consequently storms have been slow
to initiate this afternoon. However, scattered convection will still
be possible late this afternoon and evening as the cold front slowly
progresses through the CWA. The cold front will push south and east
of the area tonight with showers and thunderstorms pushing south and
east of the area. Surface high pressure is then expected to build
into the area tomorrow with the cold front stalling south of the
area. A few showers can not be ruled out across the extreme southern
CWA however dry area should uncut shower chances. High pressure will
then remain in control over the area through Thursday night. Highs
on Wednesday and Thursday will generally be in the upper 70s to
near 80.
Medium range: (Friday through Tuesday):
High pressure finally shifts off to the northeast on Friday and warm
air begins to advect back into the area pushing temperatures into
the low to mid 80s. Friday night a upper level trough will move from
the northern Plains into the Upper Midwest forcing a cold front into
the CWA Friday night. Showers and thunderstorms will be accompany
this frontal passage. Showers and thunderstorms will continue into
early Saturday before conditions dry out. Highs on Saturday will be
in the upper 70s to lower 80s behind the front. High pressure builds
back into the region on Sunday. High pressure is then expected to
keep conditions dry and comfortable through Tuesday. Highs Sunday
will be in the mid-upper 70s and slowly warm into the upper 70s to
the lower 80s by Tuesday
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 628 PM CDT TUE MAY 31 2016
Storms have developed along a weak cold front over northwest
Missouri, though are struggling to build much further south. There's
still a small chance this activity could fill in further south toward
KC over the next couple of hours, otherwise conditions will be clear
the next 24 hours.
&&
.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&
Discussion...73
Aviation...Hawblitzel
Hazardous weather outlook, May 31, 3:53 AM CST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT TUE MAY 31 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
453 AM CDT TUE MAY 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON. A FEW MAY BE STRONG WITH
GUSTY WINDS AND LOCALIZED FLASH FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES CONTINUE WEDNESDAY BUT NO SEVERE STORMS ARE
EXPECTED.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, May 31, 1:12 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
212 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG 4 WNW BELTON 38.83N 94.60W
05/26/2016 CASS MO NWS EMPLOYEE
DELAYED REPORT...LARGE TREE SNAPPED IN LOCH LLOYD
COMMUNITY.
0600 PM TSTM WND DMG 2 SW RAYMORE 38.78N 94.48W
05/26/2016 CASS MO NWS EMPLOYEE
DELAYED REPORT 12 INCH TREE BROKEN IN HALF.
&&
ADOLPHSONTornado, Putnam
- When
- May 31, 6:04 PM CST to 6:05 PM CST
- Where
- Putnam County, 2.16 mi ESE of Midway to 2.13 mi W of Unionville
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 40.472, -93.040
Video of a brief but very tall landspout was sent to the NWS via social media. The landspout caused no damage and only lasted a minute.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 31, 2016$5.4 million · EF1 · 15 events
- Hail and Damaging Winds in Texas, May 31, 2016$11 million · 1.75 in hail · 3 events
- Flash Flooding and Hail in Wisconsin, May 31, 2016$15,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 201654 kt wind · 13 events
- Damaging Winds in Florida, May 31, 2016$13,000 · 50 kt wind · 7 events
- Damaging Winds in Georgia, May 31, 20161 injured · 50 kt wind · 4 events
- Damaging Winds in Alabama, May 31, 2016$15,000 · 52 kt wind · 2 events
- Drought in Georgia, May 31, 201610 events
- Tornadoes and Flash Flooding in Oklahoma, May 31, 20161 in hail · 8 events
- Flash Flooding and Hail in Colorado, May 31, 20161 in hail · 7 events
- Drought in Alabama, May 31, 20166 events
- Dense Fog in Virginia, May 31, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627680.